Michigan, 2008

Damaging Winds in Michigan, June 28, 2008

June 28, 2008 · NWS GRR · 4 events in 3 counties and zones

A round of strong to severe thunderstorms resulted in several reports of wind damage. The most widespread damage occurred across Lake county, where at least 50 to 60 trees were blown down and at least three quarters of the county lost power after the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

A round of strong to severe thunderstorms resulted in several reports of wind damage. The most widespread damage occurred across Lake county, where at least 50 to 60 trees were blown down and at least three quarters of the county lost power after the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 28, 2:15 PM EST, 2 hours 55 minutes earlier.

Area forecast discussion, Jun 28, 2:15 PM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
315 PM EDT SAT JUN 28 2008

LATEST UPDATE...ALL EXCEPT AVIATION...

.SYNOPSIS...(315 PM EDT SAT JUN 28 2008)
A COLD FRONT WILL MOVE THROUGH THE AREA OVERNIGHT AHEAD OF A STRONG
UPPER LOW PRESSURE SYSTEM. SHOWERS AND THUNDERSTORMS AHEAD OF THIS
FRONT WILL EXIT SOUTHWEST LOWER MICHIGAN. HEAVY RAIN...GUSTY
WINDS...FREQUENT LIGHTNING...AND SMALL HAIL WILL BE POSSIBLE WITH
THESE STORMS. RAIN CHANCES WILL TAPER OFF FROM WEST TO EAST SUNDAY.
THE UPCOMING WORK WEEK WILL BEGIN DRY AND COOL IN THE WAKE OF THE
LOW PRESSURE SYSTEM. THE NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS
WILL BE ON THURSDAY.

&&

.SHORT TERM...(315 PM EDT SAT JUN 28 2008)
(TONIGHT THROUGH MONDAY NIGHT)
MAIN CONCERN IS THE STRENGTH AND COVERAGE OF THUNDERSTORMS TONIGHT.

CURRENTLY...STRONG/SEVERE STORMS ONGOING ALONG PRE-FRONTAL TROUGH
FROM LAKE ERIE SOUTHWESTWARD. OTHER CONVECTION HAS FIRED FROM GRAND
RAPIDS NWD ALONG THE LAKE BREEZE AND AHEAD OF A VORT MAX CROSSING
LAKE MI. CONVECTION TO THE NORTH IS DEEPER THANKS TO STRONGER
FORCING/CAA ALOFT AHEAD OF THE STRONG CUTOFF LOW OVER WI. A SEVERE
THUNDERSTORM WATCH #0633 WAS RECENTLY ISSUED FOR MUCH OF LOWER MI.
THERE MAY BE A WINDOW OF STRONG/SEVERE CONVECTION THIS EVENING WITH
THE APPROACH OF THE COLD POOL ALOFT.

TONIGHT...CLOSELY FOLLOWED THE SREF WITH TIMING THE BEST POPS IN THE
00-06Z TIMEFRAME AHEAD OF THE COLD FRONT. PROSPECTS FOR SEVERE
WEATHER ARE MUCH LOWER DUE TO THE DIURNAL COOLING AROUND THIS TIME.

SUNDAY...CHANCE POPS FOR MAINLY SHOWERS STILL ARE IN ORDER DUE TO
MUCH COLDER AIR ALOFT. A WEAK SECONDARY COLD FRONT SHOULD EXIT THE
SOUTHWEST CWFA BY EVENING...TAKING RAIN CHANCES WITH IT.

MONDAY/MONDAY NIGHT...STRONG RIDGING OVER THE WRN USA COMBINED WITH
THE LOW EXITING TO THE EAST...WILL PROVIDE NORTHERLY FLOW ALOFT FOR
THE CWFA...RESULTING IN COOL DRY CONDITIONS.

&&

.LONG TERM...(340 AM EDT SAT JUN 28 2008)
(TUESDAY THROUGH SATURDAY)
WE WILL SEE A WARMING TREND INTO MID WEEK WITH SOUTHWEST FLOW AHEAD
OF THE NEXT SYSTEM.  MODELS SHOW GOOD AGREEMENT WITH A COLD FRONT
COMING THROUGH LATE WEDNESDAY AFTERNOON/EARLY EVENING.  WILL
INCREASE POPS SLIGHTLY ON WEDNESDAY AS THIS FRONT APPROACHES.  TEMPS
WILL COOL ONCE AGAIN BEHIND THIS FRONT AND WE COULD SEE SOME
LINGERING SHOWERS ON THURSDAY OR EVEN INTO THURSDAY NIGHT AS THE
UPPER LEVEL SYSTEM SLIDES THROUGH.  WILL GO WITH A DRY PERIOD FROM
THE 4TH OF JULY INTO THE HOLIDAY WEEKEND AS HIGH PRESSURE DRIFTS
ACROSS THE REGION.

&&

.MARINE...(315 PM EDT SAT JUN 28 2008)
WINDS WILL INCREASE OVERNIGHT BEHIND THE COLD FRONT...RESULTING IN
HIGHER WAVES SUNDAY AROUND SUNRISE. WAVES WILL CONTINUE TO INCREASE
DURING THE DAY AS WINDS BACK AND STRENGTHEN. THEY SHOULD REMAIN NEAR
SCA LEVELS INTO EARLY MONDAY MORNING...WITH NO HIGHLIGHTS EXPECTED
THEREAFTER.

&&

.AVIATION...(236 PM EDT SAT JUN 28 2008)
SCATTERED THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON INTO THE
EARLY EVENING AS A UPPER LEVEL DISTURBANCE MOVES INTO THE GREAT
LAKES.  THESE STORMS SHOULD BE MOST COMMONPLACE OVER THE FAR WESTERN
PORTION OF MICHIGAN BETWEEN 22Z AND 02Z.  THE STORMS SHOULD WEAKEN
QUITE A BIT BY THE TIME THEY REACH LAN/JXN AROUND SUNSET...AND THEY
MAY NEVER MAKE IT THAT FAR EAST.  THE WAVE WILL BE THROUGH THE
REGION BY ABOUT 03Z WHEN THE THREAT OF ANY SHOWER/STORMS WILL BE
OVER.  AN UPPER TROUGH SWINGS THROUGH ON SUNDAY MORNING.  WE WILL BE
RATHER STABLE AT THIS POINT OF THE MORNING...SO THIS TROUGH SHOULD
ONLY PRODUCE SCATTERED SHOWERS AND NO THUNDER.  OVERALL VFR
CONDITIONS SHOULD PREVAIL THROUGH THE TAF PERIOD...HOWEVER
CONDITIONS WILL BE MUCH LOWER IN ANY THUNDERSTORM.

&&

.HYDROLOGY...(315 PM EDT SAT JUN 28 2008)
DUE TO THE EXPECTED PROGRESSIVE NATURE OF THUNDERSTORMS...AREAL QPF
SHOULD STAY FAIRLY LOW...WITH NO HYDRO CONCERNS ANTICIPATED.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.

&&

SYNOPSIS:     TJT
SHORT TERM:   TJT
LONG TERM:    JK
MARINE        TJT
AVIATION:     JK
HYDROLOGY:    TJT
Hazardous weather outlook, Jun 28, 4:03 AM EST, 13 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
503 AM EDT SAT JUN 28 2008

MIZ037>040-043>046-050>052-056>059-064>067-071>074-290915-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
503 AM EDT SAT JUN 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. THE PRIMARY
THREAT WITH THESE STORMS ARE FORECASTED TO BE CLOUD TO GROUND
LIGHTNING STRIKES...LOCALLY HEAVY RAINFALL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE SUNDAY INTO SUNDAY NIGHT AND
ALSO FOR LATER WEDNESDAY INTO THURSDAY. SOME OF THE STORMS FOR THE
MIDDLE PART OF THE WEEK COULD BE STRONG.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE EXPECTED.

LMZ844>849-290915-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
503 AM EDT SAT JUN 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT...POSING A THREAT TO MARINERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

IN ADDITION TO SOME THUNDERSTORMS SUNDAY INTO SUNDAY NIGHT...WINDS
AND WAVES WILL BE ON THE INCREASE. WAVES ARE LIKELY TO BUILD OVER TO 4
FEET SUNDAY...CREATING HAZARDOUS CONDITIONS TO SMALL CRAFT. ALSO
THERE WILL BE AN INCREASED RISK FOR RIP CURRENTS SUNDAY INTO
SUNDAY NIGHT.

In the hours before

Special weather statement, Jun 28, 2:16 PM EST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
316 PM EDT SAT JUN 28 2008

MIZ040-046-281945-
CLARE-ISABELLA-
316 PM EDT SAT JUN 28 2008

...SPECIAL WEATHER STATEMENT...

AT 311 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM NEAR CLARE...MOVING EAST AT 33 MPH.

* LOCATIONS IN THE PATH OF THE STORM INCLUDE...

  FARWELL...            CLARE...              LOOMIS...

THIS STORM IS CAPABLE OF PRODUCING ONE HALF INCH DIAMETER HAIL...
WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...
AND BRIEF DOWNPOURS. GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS
TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH
AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 4375 8462 4375 8488 4388 8492 4406 8462
      4391 8460 4390 8459
TIME...MOT...LOC 1916Z 260DEG 28KT 4381 8477

LAURENS
Local storm report, Jun 28, 2:50 PM EST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
350 PM EDT SAT JUN 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     NON-TSTM WND GST ALMA                    43.38N 84.65W
06/28/2008  E45 MPH          GRATIOT            MI   TRAINED SPOTTER

            ESTIMATES 2 TO 3 INCHES OF RAIN WATER IN PARKING LOT. NO
            RAINFALL MEASUREMENT.

&&

MKALEMBK
Special weather statement, Jun 28, 4:42 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
542 PM EDT SAT JUN 28 2008

MIZ037-043-282245-
MASON-OCEANA-
542 PM EDT SAT JUN 28 2008

...SPECIAL WEATHER STATEMENT...

AT 540 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 23 MILES NORTHWEST
OF LUDINGTON TO 19 MILES SOUTHWEST OF HART...MOVING EAST NORTHEAST
AT 40 MPH.

* LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...

  BIG SABLE POINT...    LUDINGTON STATE PARK...
  MEARS...              PENTWATER...          LUDINGTON...
  HAMLIN LAKE...        HART...
  LAKE MICHIGAN RECREATION AREA...            ELBRIDGE...
  SCOTTVILLE...         CRYSTAL VALLEY...     CUSTER...
  WALKERVILLE...        FREESOIL...           FOUNTAIN...
  WALHALLA...

THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL...WINDS UP TO 50
MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

LAT...LON 4375 8648 4380 8646 4380 8644 4396 8647
      4407 8654 4414 8642 4419 8638 4417 8605
      4368 8605 4368 8655
TIME...MOT...LOC 2142Z 248DEG 41KT 4414 8681 4359 8668

LAURENS
Special weather statement, Jun 28, 4:47 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
547 PM EDT SAT JUN 28 2008

MIZ064-071-282245-
ALLEGAN-VAN BUREN-
547 PM EDT SAT JUN 28 2008

...SPECIAL WEATHER STATEMENT...

AT 544 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 20 MILES WEST OF VAN
BUREN ST PARK TO 30 MILES SOUTHWEST OF VAN BUREN ST PARK...MOVING
EAST NORTHEAST AT 40 MPH.

* LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...

  PALISADES PARK...     SOUTH HAVEN...        VAN BUREN ST PARK...
  COVERT...             KEELER...             KIBBIE...
  HARTFORD...           LACOTA...             PULLMAN...
  MCDONALD...           GRAND JUNCTION...     BANGOR...
  BREEDSVILLE...        LAWRENCE...           DECATUR...
  BLOOMINGDALE...       GLENDALE...           PAW PAW...

THESE STORMS ARE CAPABLE OF PRODUCING WINDS UP TO 50 MPH...OCCASIONAL
CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS. GUSTY WINDS MAY
CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4232 8635 4233 8633 4240 8632 4250 8627
      4257 8572 4242 8578 4209 8579 4209 8622
      4224 8624 4224 8633 4225 8638
TIME...MOT...LOC 2147Z 248DEG 42KT 4246 8662 4209 8673

LAURENS
Local storm report, Jun 28, 5:07 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
607 PM EDT SAT JUN 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND GST     MUSKEGON                43.23N 86.26W
06/28/2008  M44 MPH          MUSKEGON           MI   OFFICIAL NWS OBS

            MUSKEGON GLERL SITE.

&&

MKALEMBK

The radar

The Green Bay radar (KGRB), 143 km away, was scanning. The volume nearest the first event began at 22:11 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mason

When
June 28, 5:10 PM EST
Where
Mason County, 0.85 mi NE of Hamlin Lake
Measured
51 kt (59 mph) measured gust
Reported by
Official NWS Observations
Coordinates
44.030, -86.440

A 51 knot wind gust was recorded at the Big Sable GLERL observation site.

Thunderstorm Wind, Muskegon

When
June 28, 5:15 PM EST
Where
Muskegon County, 3.42 mi SE of Michillinda
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
County Official
Coordinates
43.290, -86.340

A sixteen inch diameter branch fell on a truck and resulted in minor injuries.

Thunderstorm Wind, Muskegon

When
June 28, 5:30 PM EST
Where
Muskegon County, 0.5 mi W of Muskegon
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.230, -86.240

A six inch maple tree was blown down onto a home.

Thunderstorm Wind, Lake

When
June 28, 5:40 PM EST
Where
Lake County, 1 mi W of Idlewild
Measured
61 kt (70 mph) estimated gust
Reported by
County Official
Coordinates
43.900, -85.790

Winds estimated at 60 to 70 mph blew down 50 to 60 trees, some of which blocked area roads. Three quarters of Lake county was reported to be without power after the storms.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 112193, 112194, 112195, 112196.